Case Challenge

HIV and GERD -- What's Contraindicated?

Douglas S. Paauw, MD

Disclosures

December 07, 2016

Atazanavir and Proton Pump Inhibitors

This patient with HIV has abdominal pain with an unclear cause. Proton pump inhibitors are often given to patients with abdominal pain because of the potential for gastroesophageal reflux disease or ulcer disease as the etiology. This patient is on atazanavir; omeprazole can affect atazanavir absorption and drug concentrations because atazanavir absorption is diminished with rising gastric pH.[1] In 2005, the manufacturer of atazanavir (Bristol-Myers Squibb) sent a letter to all healthcare providers warning them of this potential interaction. They shared data that showed a 76% reduction in area under the curve for atazanavir concentrations when coadministered with omeprazole 40 mg and a 78% reduction in atazanavir trough levels.[2] The company recommended against using atazanavir with either 40-mg or 20-mg doses of omeprazole, even though they did not have data on the effect of omeprazole 20 mg. Subsequent studies have shown a reduced effect on atazanavir drug levels with omeprazole 20 mg than what was reported with omeprazole 40 mg.[3,4]

What About H2 Blockers?

A small study looking at the clinical impact of proton pump inhibitor use in patients on atazanavir showed target viral suppression in 9 of 12 patients, with failure to achieve suppression in the remaining three patients as a result of poor adherence.[5] Data on atazanavir levels when coprescribed with the H2 blocker famotidine show no significant reduction in atazanavir levels at a dose of 20 mg twice daily and a small effect at a dose of 40 mg twice daily.[6,7] This effect seen with famotidine 40 mg was eliminated by increasing atazanavir doses to 400 mg daily with ritonavir 100 mg. Use of H2 blockers for the treatment of acid-related disorders is preferred over proton pump inhibitors in patients with HIV who are being treated with atazanavir.

This case also highlights another atazanavir-related issue. This patient with abdominal pain had an elevated total bilirubin and normal transaminase levels. Almost all patients (83%) who take atazanavir have elevated total bilirubin levels.[8] Atazanavir inhibits bilirubin uridine 5'-diphospho-glucuronosyltransferase enzymatic activity, leading to an increase of unconjugated serum bilirubin. No negative health outcomes related to the elevated bilirubin levels are seen with atazanavir.

Editor's Recommendations

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....